Colorado, 2006

Wildfire in Colorado, June 14 to 16, 2006

June 14 to 16, 2006 · NWS PUB · 1 event in 1 county or zone

The Tyndall Gulch Fire erupted midday on the 14th when strong winds downed a power pole, which started the fire. The wildfire started around 8 miles east of Westcliffe, in Custer County, and raced eastward, eventually consuming around 500 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The Tyndall Gulch Fire erupted midday on the 14th when strong winds downed a power pole, which started the fire. The wildfire started around 8 miles east of Westcliffe, in Custer County, and raced eastward, eventually consuming around 500 acres. While no one was injured, and no structures were lost, the Cristo Vista subdivision residents were ordered to evacuate. Highway 96 was closed from Wednesday through Friday. Approximately 120 firefighters helped to put out the flames.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 14, 2:37 AM MST, 8 hours 43 minutes earlier.

Area forecast discussion, Jun 14, 2:37 AM MST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
337 AM MDT WED JUN 14 2006

.SHORT TERM...
...MAIN CONCERN TODAY IS THE FIRE WEATHER DANGER...DUE TO A
COMBINATION OF HIGH WINDS...LOW HUMIDITIES...DRY LIGHTNING...AND
ONGOING DROUGHT CONDITIONS...

...RECORD HEAT EXPECTED TODAY...

UPPER LEVEL SHORTWAVE...TRIGGERING NOCTURNAL CONVECTION ACROSS UTAH
AND IDAHO THIS MORNING...WILL WORK ITS WAY EAST TODAY...FLATTENING
THE RIDGE OVER COLORADO.  THIS WILL RESULT IN INCREASED WINDS...LOW
HUMIDITIES AND DRY LIGHTNING...ALL IN THE MIDST OF RECORD HEAT AND
ONGOING DROUGHT CONDITIONS.  CONSEQUENTLY...THE FIRE WEATHER WATCH
FOR TODAY WILL BE UPGRADED TO A RED FLAG WARNING...FOR A HIGH FIRE
WEATHER DANGER.

LOOKS LIKE WINDS TODAY COULD EASILY BE SUSTAINED OVER 20 MPH IN MOST
AREAS...WITH GUSTS OVER 40 MPH.  AFTERNOON/EVENING HUMIDITIES WILL
LIKELY REACH THE SINGLE DIGITS IN THE DOWNSLOPE AREAS OF THE PLAINS
ADJACENT TO THE MOUNTAINS...WITH TEENS ELSEWHERE.  HAINES INDICES
(AN INDEX RATING MID LEVEL INSTABILITY/DRYNESS) ARE PROGGED AROUND
5...WHICH SUGGESTS A MODERATE RISK OF LARGE PLUME DOMINATED FIRES
SHOULD A FIRE START OCCUR.  IF THIS IS NOT ENOUGH...ACCORDING TO THE
NAM12...THE APPROACHING SHORTWAVE IS GOING TO FIRE UP SOME HIGH
BASED CONVECTION THIS AFTERNOON...WHICH WILL LIKELY MEAN SOME DRY
LIGHTNING TO DEAL WITH.  WITH THE EXPECTED METEOROLOGICAL
CONDITIONS...THE ONGOING DROUGHT CONDITIONS...AND FUELS BEING
CRITICAL...THE FIRE WEATHER DANGER IS LOOKING HIGH. CONSEQUENTLY...
A RED FLAG WARNING WILL GO INTO EFFECT FROM NOON UNTIL 9PM TODAY.

TEMPERATURES TODAY WILL LIKELY REACH RECORD LEVELS ACROSS THE
PLAINS.  THEYLL BE CLOSE TO RECORDS IN THE SAN LUIS
VALLEY...TOO...BUT MAYBE JUST A LITTLE SHY DUE TO AN INFLUX OF HIGH
LEVEL MOISTURE AND COOLER AIR IN THE AFTERNOON.  RECORDS FOR TODAY
ARE PUB (101/1952)...COS (94/1994) AND ALS (88 IN 2004 AND 1952).
MAYBE A NEW RECORD AT PUB WITH 102 EXPECTED AND A TIE AT COS WITH 94
EXPECTED.  MAYBE JUST A LITTLE SHORT AT ALS WITH 87 EXPECTED. LW

.LONG TERM...
(THURSDAY THROUGH NEXT WEDNESDAY)

STILL APPEARS RED FLAG CONDITIONS A GOOD BET AREAWIDE ON
THURSDAY...AS JET ROUNDS THE BASE OF THE INCOMING UPPER TROUGH AND
DEEP DRY AIR MASS ADVECTS IN FROM THE SOUTHWEST. 500 MB WINDS FROM
BOTH THE NAM AND GFS PEAK AT 50-60 KNOTS AROUND 18Z...AND WITH
DEEP MIXING SURFACE GUSTS 0F AT LEAST 30-40 MPH ARE POSSIBLE. ONLY
REAL WILD CARD IN THE SITUATION IS THE POSITION OF THE COLD FRONT
ON THE EASTERN PLAINS THURSDAY AFTERNOON...WITH MODELS LOOKING
SLIGHTLY FASTER WITH THE FROPA IN THE AFTERNOON THAN PREVIOUS
RUNS. GIVEN STRONG SWLY FLOW ALOFT...SUSPECT FRONT WILL HAVE A
HARD TIME PRESSING SOUTHWARD DURING THE DAY...ESPECIALLY WITH MAIN
UPPER TROUGH STILL HANGING BACK TO THE WEST AND LITTLE IN THE WAY
OF PRESSURE RISES FORECAST OVER THE CENTRAL PLAINS. WILL GO AHEAD
AND UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FROM
LATE THURSDAY MORNING INTO THE EVENING. SOME ISOLATED MAINLY DRY
-TSRA POSSIBLE THURSDAY AFTERNOON...WITH PERHAPS A BETTER CHANCE
OF STORMS OVER THE FAR ERN PLAINS THU NIGHT ASSOCIATED WITH THE
FRONTAL PASSAGE. GUIDANCE TEMPS APPEAR TO COOL OFF THU MAXES TOO
MUCH...AND WILL KEEP THE WARMER TEMPS CURRENTLY IN THE GRIDS
GOING.

MUCH COOLER CONDITIONS ON FRIDAY...WITH UPPER TROUGH OVERHEAD AND
COLD FRONT SOUTH OF THE AREA. NAM AND GFS VERY DIFFERENT WITH
THEIR QPF FOR FRIDAY AFTERNOON...WITH GFS MUCH WETTER MAINLY DUE
IT DEVELOPMENT OF A WEAK CLOSED LOW IN THE BASE OF THE UPPER
TROUGH. SUSPECT THIS IS OVERDONE AND DRIER/LESS AMPLIFIED NAM
SOLUTION IS BETTER. WILL STILL HAVE ENOUGH WEAK UPSLOPE OVER THE
ERN MTS AND PLAINS FOR SOME ISOLATED -TSRA...BUT MOST SIGNIFICANT
RAINFALL WILL REMAIN EAST OF THE AREA IN THE DEEPER MOISTURE.

AFTER FRIDAY...SLOW WARMING TREND COMMENCES...THOUGH LATEST ECMWF
AND GFS A LITTLE SLOWER TO BRING BACK THE HEAT OVER THE WEEKEND AS
POCKET OF COOLER AIR OVER THE CENTRAL PLAINS ADVECTS WWRD. LEFT
THE SLIGHT CHANCES FOR -TSRA OVER THE ERN MTS THROUGH BOTH SAT AND
SUN...WITH WEAK UPSLOPE GRADIENT PROVIDING THE LIFT. RIDGE TRIES
TO BUILD BACK NEXT WEEK...BUT NEXT WRN TROUGH COULD DRIVE A WEAK
FRONT INTO THE AREA AS EARLY AS TUE. MAIN CHANGE TO THE GRIDS IN
THE SAT THROUGH WED PERIODS WAS TO DIAL BACK THE HEAT JUST
SLIGHTLY IN THE MAX TEMP GRIDS. --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ220-COZ221-COZ222-COZ223-COZ224-COZ225-COZ226-COZ227-COZ228-
COZ229-COZ230-COZ231-COZ232-COZ233-COZ234-COZ235-COZ236-COZ237.

RED FLAG WARNING FROM 12 PM TO 9 PM MDT THURSDAY FOR COZ220-
COZ221-COZ222-COZ223-COZ224-COZ225-COZ226-COZ227-COZ228-COZ229-
COZ230-COZ231-COZ232-COZ233-COZ234-COZ235-COZ236-COZ237.

&&

50/10
Hazardous weather outlook, Jun 14, 5:46 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT WED JUN 14 2006

COZ058>089-093>099-151300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT WED JUN 14 2006

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES
220 THROUGH 237...OR PORTIONS OF CENTRAL...SOUTH CENTRAL...AND
SOUTHEAST COLORADO...FROM NOON UNTIL 9 PM TODAY...FOR WIND GUSTS
AROUND 40 MPH...MINIMUM RELATIVE HUMIDITY VALUES LESS THAN 15
PERCENT...AND ONGOING DROUGHT CONDITIONS...

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES
220 THROUGH 237...OR PORTIONS OF CENTRAL...SOUTH CENTRAL...AND
SOUTHEAST COLORADO...FROM NOON UNTIL 9 PM THURSDAY...FOR WIND GUSTS
AROUND 50 MPH...MINIMUM RELATIVE HUMIDITY VALUES LESS THAN 15
PERCENT...AND ONGOING DROUGHT CONDITIONS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF HIGH WINDS...LOW HUMIDITIES AND DRY LIGHTNING...IN
THE MIDST OF RECORD HEAT AND ONGOING DROUGHT CONDITIONS...WILL CREATE
A HIGH LEVEL OF FIRE WEATHER DANGER TODAY. AS A RESULT...A RED
FLAG WARNING IS IN EFFECT FROM NOON UNTIL 9 PM.

WINDS TODAY WILL BE SUSTAINED OVER 20 MPH IN MOST AREAS...WITH
GUSTS OVER 40 MPH. AFTERNOON AND EVENING RELATIVE HUMIDITIES WILL
LIKELY REACH THE SINGLE DIGITS IN THE DOWNSLOPE AREAS ALONG THE
EASTERN SLOPES OF THE MOUNTAINS...WITH TEENS ELSEWHERE. IN
ADDITION...AN APPROACHING UPPER LEVEL DISTURBANCE WILL LIKELY
RESULT IN SOME DRY LIGHTNING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WINDY DAY IS EXPECTED ACROSS THE ENTIRE AREA
THURSDAY...WITH WINDS GUSTS OF 30 TO 40 MPH FORECAST FOR THE
AFTERNOON AND EARLY EVENING. THE STRONGER WINDS...COMBINED WITH
THE ONGOING HOT AND DRY PATTERN...WILL PRODUCE WIDESPREAD CRITICAL
FIRE WEATHER CONDITIONS...WITH A RED FLAG WARNING IN EFFECT FOR
THURSDAY AFTERNOON AND EVENING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA
THURSDAY THROUGH SATURDAY...MAINLY OVER THE HIGHER TERRAIN AND
ADJACENT PLAINS. THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS
OVER THE EASTERN PLAINS LATE THURSDAY NIGHT INTO FRIDAY...AS UPSLOPE
FLOW INCREASES LOW LEVEL MOISTURE ACROSS THE REGION. THE PRIMARY
THREATS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50
MPH...WITH THE POTENTIAL FOR SMALL HAIL IN SOME OF THE STRONGER
STORMS ON THE PLAINS FRIDAY AFTERNOON AND EVENING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION AGAIN ON
MONDAY AND TUESDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS OVER THE HIGHER TERRAIN AND NEARBY PLAINS. THE PRIMARY THREATS
WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
June 14, 11:20 AM MST to June 16, 7:00 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518363.